Colorado, 2013

Flash Flood in Colorado, August 26, 2013

August 26, 2013 · NWS GJT · 1 event in 1 county or zone

A stagnant monsoonal pattern allowed afternoon thunderstorms to remain efficient rainfall producers. Many areas across western Colorado reported heavy rainfall, with flash flooding having occurred in and around Placerville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A stagnant monsoonal pattern allowed afternoon thunderstorms to remain efficient rainfall producers. Many areas across western Colorado reported heavy rainfall, with flash flooding having occurred in and around Placerville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 1:48 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 26, 1:48 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT MON AUG 26 2013

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 248 PM MDT MON AUG 26 2013

REMNANT MOISTURE FROM TS IVO CONTINUED TO SWEEP OVER THE AREA
TODAY BRINGING EXTENSIVE CLOUD COVER THROUGH THE MORNING HOURS.
THE MORNING SOUNDING HELD 1.4 INCHES OF LIQUID WHICH IS OVER 210
PERCENT OF NORMAL. WITH HIGH PRESSURE ANCHORED OVER THE PLAINS AND
LOW PRESSURE OFF THE PACIFIC NORTHWEST...DEEP TROPICAL MOISTURE
WILL CONTINUE TO MOVE NORTH-NORTHEASTWARD ACROSS THE AREA FUELING
SHOWERS AND THUNDERSTORMS. THESE STORMS WILL BE VERY EFFICIENT
RAIN PRODUCERS AS THE LOWER ATMOSPHERE HAS BECOME VERY MOIST.
SHEAR AND DIVERGENCE ALOFT SUGGEST SOME STORMS COULD BECOME
ORGANIZED AND LONG-LIVED ACROSS PORTIONS OF EASTERN UTAH. SOILS
ACROSS SOME PORTIONS OF THE REGION HAVE BECOME SATURATED FROM
RAINFALL OVER THE PAST COUPLE OF DAYS RAISING THE POTENTIAL FOR
FLASH FLOODING. THEREFORE...WILL CONTINUE THE FLASH FLOOD WATCH
FOR EASTERN UTAH AND MUCH OF WESTERN COLORADO. IN FACT...
LIKELIHOOD THAT HEAVY RAIN PRODUCING STORMS WILL PERSIST WELL INTO
THE EVENING PROMPTED AN EXTENSION OF THE WATCH THROUGH MIDNIGHT.

EXPECT DIURNAL COOLING WILL BRING A DECREASE IN STORM COVERAGE AND
INTENSITY LATER IN THE NIGHT AS PREVIOUSLY FORECAST. MOISTURE ON
THE DECLINE TUESDAY AS THE HIGH PRESSURE AXIS EXPANDS WESTWARD.
MODELS INDICATED PRECIPITABLE WATER WILL DECREASE TO BELOW 1 INCH
ACROSS THE AREA AS DRIER MID-LEVEL AIR DISPLACES THE DEEP MOISTURE
TAP FROM THE SOUTH. REGARDLESS...STILL PLENTY OF LOW LEVEL
MOISTURE TO FUEL DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. AREAS
OF HEAVY RAIN COULD RESULT IN LOCALIZED FLASH FLOODING...HOWEVER
POTENTIAL NOT SUFFICIENTLY LARGE TO WARRANT ANOTHER WATCH. COOLING
TEMPERATURES THROUGH THE EVENING WILL BRING SHOWERS TO AN END LATE
TUESDAY EVENING AND INTO THE EARLY MORNING HOURS.

STAGNANT PATTERN FAVORS PERSISTENCE FORECAST WITH RESPECT TO
OVERNIGHT LOWS...HOWEVER INCREASED SUNSHINE TUESDAY AFTERNOON WILL
CAUSE TEMPERATURES TO RETURN TO NEAR NORMAL LEVELS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 248 PM MDT MON AUG 26 2013

WEDNESDAY THROUGH FRIDAY...BROAD SUBTROPICAL HIGH STAYS ANCHORED
OVER THE CENTRAL CONUS. EASTERLY WAVE THAT IS CURRENTLY HOVERING
NEAR THE TEXAS AND LOUISIANA SRN BORDER IS PROGGED TO MOVE INTO
SERN COLORADO BY WEDNESDAY AFTERNOON...THEN MEANDERS AROUND THIS
AREA FOR A COUPLE MORE DAYS. THIS SPLITS THE LONG WAVE HIGH
PRESSURE RIDGE WITH A SMALLER SCALE ANTICYCLONE CIRCULATION OVER
THE WESTERN SLOPE. THIS RETURNS OUR REGION TO A WEAKLY SHEARED
ENVIRONMENT...BUT AIR MASS REMAINS RELATIVELY MOIST AND
CONDITIONALLY UNSTABLE. EXPECT AT LEAST SCATTERED STORMS OVER THE
HIGH TERRAIN...BUT LOWER PROBABILITY THAT THESE STORMS WILL DRIFT
OVER THE DESERT VALLEYS.

LABOR DAY WEEKEND...ONE THING THAT BECOMES APPARENT IS INCREASING
MOISTURE ADVECTION INTO THE FOUR CORNERS REGION. ANOTHER DIGGING
TROUGH ALONG THE WEST COAST WILL STRENGTHEN SOUTHWEST FLOW ACROSS
THE FOUR CORNER STATES. THERE IS SOME UNCERTAINTY ON THE EXACT
SOURCE OF THIS MOISTURE...BUT MOISTURE SHOULD INCREASE. THE 12Z
GFS SHOWING PWAT NEAR EXTREME VALUES ON NEXT SUNDAY. BOOSTED MODEL
CONSENSUS POPS BY 10-20 PERCENT TO EMPHASIZE THAT THE UPCOMING
HOLIDAY WEEKEND COULD BE A WET ONE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 248 PM MDT MON AUG 26 2013

SHOWER AND THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE LATE THIS
AFTERNOON THROUGH THE MID EVENING HOURS OVER WESTERN COLORADO AND
EASTERN UTAH. LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS WILL ALL
BE THREATS NEAR THESE NORTHWARD MOVING STORMS. VFR CONDITIONS ARE
STILL EXPECTED TO PREVAIL AT THE FORECAST TERMINALS...HOWEVER
TEMPORARY MVFR/IFR CONDITIONS WILL OCCUR NEAR MANY SHOWERS DUE TO
HEAVY RAINFALL RATES. MOUNTAIN OBSCURATIONS CAN BE EXPECTED...
ESPECIALLY ABOVE 11000 FEET THROUGH THE EARLY MORNING HOURS. DRIER
AIR MOVING IN OVERNIGHT WILL LEAD TO A DOWNTURN IN CONVECTION ON
TUESDAY...WITH SHOWERS AND THUNDERSTORMS OCCURRING MAINLY OVER THE
HIGHER TERRAIN OF WESTERN COLORADO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ001-003-006-007-
     009-011-012-014-017>023.

UT...FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ022>025-027>029.

&&

SHORT TERM...NL
LONG TERM...PF
AVIATION...15
Hazardous weather outlook, Aug 26, 4:53 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 AM MDT MON AUG 26 2013

COZ001>014-017>023-UTZ022>025-027>029-271200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
553 AM MDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED TODAY WITH SOME STORMS
PRODUCING HEAVY RAINFALL IN THE AFTERNOON. FLASH FLOODING IS A POSSIBILITY
TODAY ESPECIALLY WHERE RAINFALL OCCURRED YESTERDAY. A FLOOD WATCH
CONTINUES THROUGH THIS EVENING TO ACCOUNT FOR THIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON THUNDERSTORMS AND RAINSHOWERS ARE EXPECTED THROUGH
SUNDAY WITH AN UPTICK IN COVERAGE SATURDAY AND SUNDAY AS MONSOONAL
FLOW BRINGS IN MORE MOISTURE TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Aug 26, 11:21 AM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1221 PM MDT MON AUG 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      16 SW LA SAL JCT ARPT   38.13N 109.61W
08/23/2013                   SAN JUAN           UT   PARK/FOREST SRVC

            A 40 YARD WIDE SWATH OF 5-10 OF WATER... MUD AND SMALL
            ROCKS FLOWED ACROSS HWY 211. FRONT END LOADER HAD TO
            REMOVE DEBRIS. TIME ESTIMATED FROM PICTURES TAKEN AT
            1744 LT AND RADAR IMAGERY. OTHER DRAINAGES IN THE PARK
            RAN... BUT DID NOT FLOOD.

&&

EVENT NUMBER GJT1301433

BWM
Local storm report, Aug 26, 12:27 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
127 PM MDT MON AUG 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       2 NW NORWOOD            38.15N 108.32W
08/26/2013  M0.20 INCH       SAN MIGUEL         CO   TRAINED SPOTTER

            LAST 2 HOURS

&&

EVENT NUMBER GJT1301434

PF
Local storm report, Aug 26, 1:40 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT MON AUG 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HEAVY RAIN       6 SSW COLONA            38.24N 107.82W
08/26/2013  M0.40 INCH       OURAY              CO   TRAINED SPOTTER

            SPOTTER REPORTED 0.40 INCHES OF RAIN FALLING IN DURING
            A 30 MINUTE PERIOD.

&&

EVENT NUMBER GJT1301435

15

The radar

The Grand Junction radar (KGJX), 118 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
August 26, 2:53 PM MST to 9:00 PM MST
Where
San Miguel County, 1.33 mi SE of Placerville to 0.55 mi SW of Fall Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.007, -108.053

Runoff from heavy rainfall resulted in flash flooding in and around Placerville. The US Post Office incurred some of the flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533818.